Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 288, NWS Tulsa, OK

June 12, 20098 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jun 12, 2009, 10:19 AM CDT for 8 counties in Oklahoma. It was in force for 56 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2009, 10:19 AM CDT (15:19 UTC)
Expired
Jun 12, 2009, 11:15 AM CDT
In force
56 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Cherokee County, OK, Delaware County, OK, Mayes County, OK, Muskogee County, OK, Okmulgee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 27 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:30 AM CDTTSTM WND DMGClaremore, OKTREES AND ELECTRICAL LINES DOWN IN TOWN. 60 TO 80 MPH WINDS MEASURED ON TOP OF ROGERS COUNTY COURTHOUSE.
Jun 12, 10:40 AM CDTTSTM WND GST 853 Sse Inola, OK
Jun 12, 10:42 AM CDTTSTM WND DMG1 E Claremore, OKESTIMATED 70 MPH WITH TREE LIMBS DOWN.
Jun 12, 10:45 AM CDTTSTM WND DMGFoyil, OKTREES DOWN AND A PORCH WAS RIPPED OFF A HOUSE.
Jun 12, 10:45 AM CDTTSTM WND DMGInola, OKTREES DOWN AROUND TOWN.
Jun 12, 10:47 AM CDTTSTM WND GST 652 Nw Pryor, OK
Jun 12, 10:50 AM CDTTSTM WND DMGPryor, OK*** 1 INJ *** A TREE WAS BLOWN DOWN BY STRONG THUNDERSTORM WIND GUSTS. IT INJURED A WOMAN WHEN IT FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 7:46 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 121519
SVRTSA
OKC021-041-097-101-111-131-143-145-121615-
/O.NEW.KTSA.SV.W.0288.090612T1519Z-090612T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1019 AM CDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA
  NORTHERN MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA
  SOUTHWESTERN DELAWARE COUNTY IN NORTHEAST OKLAHOMA
  MAYES COUNTY IN NORTHEAST OKLAHOMA
  NORTHEASTERN OKMULGEE COUNTY IN NORTHEAST OKLAHOMA
  EASTERN ROGERS COUNTY IN NORTHEAST OKLAHOMA
  TULSA COUNTY IN NORTHEAST OKLAHOMA
  WAGONER COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1115 AM CDT

* AT 1017 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE
  HAIL AND DESTRUCTIVE WINDS TO 80 MPH. THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF FOYIL TO 9 MILES
  NORTH OF ONETA TO 15 MILES WEST OF ONETA...MOVING SOUTHEAST AT 50
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...CLAREMORE...
  ONETA...TIAWAH...FOYIL...INOLA...STONEBLUFF...COWETA...HASKELL...
  WAGONER...CHOUTEAU...ADAIR...PORTER...PRYOR...TAFT...TULLAHASSEE...
  OKAY...LOCUST GROVE...SALINA...HULBERT...SPAVINAW...MUSKOGEE...FORT
  GIBSON...PEGGS...ROSE...KEEFETON AND LEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE COVER
ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM THAT IS LIKELY PRODUCING VERY LARGE HAIL
AND DAMAGING WINDS. IF NO UNDERGROUND SHELTER IS AVAILABLE TAKE COVER
ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3635 9478 3584 9505 3557 9528 3586 9590
      3616 9571 3651 9551
TIME...MOT...LOC 1519Z 297DEG 43KT 3652 9571 3613 9574
          3601 9595

$$
1 follow-up statement
000 
WWUS54 KTSA 121549
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1049 AM CDT FRI JUN 12 2009

OKC021-041-097-101-111-131-143-145-121615-
/O.CON.KTSA.SV.W.0288.000000T0000Z-090612T1615Z/
OKMULGEE OK-MUSKOGEE OK-WAGONER OK-ROGERS OK-DELAWARE OK-CHEROKEE OK-
TULSA OK-MAYES OK-
1049 AM CDT FRI JUN 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR MAYES...TULSA...WESTERN CHEROKEE...SOUTHWESTERN DELAWARE...
EASTERN ROGERS...WAGONER...NORTHERN MUSKOGEE AND NORTHEASTERN
OKMULGEE COUNTIES...

AT 1047 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND VIOLENT STRAIGHT LINE WINDS TO 90 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PRYOR TO MURPHY TO 6
MILES SOUTHEAST OF MAZIE TO REDBIRD...MOVING EAST AT 50 MPH. THESE 
STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS TO 85 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TAFT...PORTER...
WAGONER...LOCUST GROVE...TULLAHASSEE...SALINA...STRANG...SUMMIT...
PEGGS...LOST CITY...MUSKOGEE...SPAVINAW...OKAY...ROSE...HULBERT...
FORT GIBSON AND LEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. TAKE COVER
ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

PERSONS NEAR THE PATH OF THIS DANGEROUS STORM SHOULD PREPARE FOR
VIOLENT STRAIGHT LINE WINDS. THIS STORM HAS THE POTENTIAL TO CAUSE
SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. IF NO UNDERGROUND
SHELTER IS AVAILABLE TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR
ROOM AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3635 9478 3584 9505 3557 9528 3586 9590
      3616 9571 3651 9551
TIME...MOT...LOC 1549Z 280DEG 43KT 3634 9527 3617 9525
          3603 9528 3592 9554

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 8:09 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 12, 8:09 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
809 AM CDT FRI JUN 12 2009

.DISCUSSION...
UPDATED FORECAST TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL 3 PM CDT.
ADJUSTED THE POPS SLIGHTLY AND ADDED THE POSSIBILITY OF SEVERE WORDING.
MOIST AND UNSTABLE AIR OVER EASTERN OKLAHOMA WILL CAUSE THE CONTINUATION
OF THE BOWING...LINEAR CONVECTIVE SYSTEM WHICH WILL BE ENTERING THE
NORTHWEST PORTION OF THE FORECAST AREA BY 9 AM. EXPECT A CONTINUATION TO
THE EAST WITH DEVELOPMENT ON THE SOUTH PORTION OF THE AREA TOWARDS
THE AREA OF BEST INSTABILITY. ALSO...FORWARD SPEED MAY INCREASE WITH
SHORTWAVE TO THE WEST CATCHING UP TO THE MCS AND GIVING IT A PUSH.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...15
LONG TERM....22
Hazardous weather outlook, Jun 12, 5:04 AM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
504 AM CDT FRI JUN 12 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
504 AM CDT FRI JUN 12 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS MORNING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
AN ONGOING MCS CONTINUES TO CHURN ACROSS SOUTH-CENTRAL KANSAS...
MOVING GENERALLY SOUTHEAST. CONDITIONS ACROSS NORTHEAST OKLAHOMA
WILL BE CONDUCIVE TO CONTINUATION OF THIS MCS AS IT ENTERS THE
AREA LATER THIS MORNING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY THREATS FROM THIS ACTIVITY.

RE-INITIATION OF STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
THE REGION THIS AFTERNOON AND EVENING. A PERSISTENT FRONT REMAINS DRAPED
WEST TO EAST ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS. VERY
MOIST LOWER LEVELS... AND CONVERGENCE ALONG THE FRONT WILL CREATE
THE POSSIBILITY FOR CONVECTIVE ACTIVITY TO BREACH THE CAPPING
INVERSION WITH THE AID OF AFTERNOON HEATING. AGAIN... LARGE HAIL AND
DAMAGING WINDS WOULD BE THE PRIMARY THREATS WITH THIS ACTIVITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
WITH SYNOPTIC CONDITIONS SLOW TO EVOLVE... THUNDERSTORM CHANCES
WILL REMAIN IN THE FORECAST AT LEAST THROUGH THE WEEKEND. SEVERE
STORMS WILL BE POSSIBLE WITH ANY CONVECTION OCCURRING WITHIN THE REGION... AS
LOWER LEVELS REMAIN MOIST AND UNSTABLE. AFTERNOON HEATING WILL
ENHANCE THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT WITHIN THE AREA...
WHILE A STRONG LOW LEVEL JET WILL ENHANCE THE POSSIBILITY OF
OVERNIGHT SEVERE MCS ACTIVITY MOVING INTO THE AREA FROM THE NORTHWEST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 12, 9:32 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
932 AM CDT FRI JUN 12 2009

OKZ071-073-121500-
MCINTOSH OK-PITTSBURG OK-
932 AM CDT FRI JUN 12 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 AM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHERN MCINTOSH AND NORTHEASTERN PITTSBURG

AT 933 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHWEST OF CROWDER...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...EUFAULA...CROWDER...
INDIANOLA AND CANADIAN.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3533 9552 3521 9545 3518 9545 3517 9542
      3513 9539 3498 9578 3513 9589
TIME...MOT...LOC 1433Z 239DEG 25KT 3512 9569
Local storm report, Jun 12, 9:43 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
943 AM CDT FRI JUN 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     TSTM WND GST     PAWHUSKA                36.67N 96.34W
06/12/2009  E60 MPH          OSAGE              OK   AMATEUR RADIO

&&

KDJ

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:24 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee96 min
Jun 12, 9:32 AM CDTSpecial Weather StatementTSAMcIntosh28 min
Jun 12, 9:33 AM CDTSevere Thunderstorm WarningTSACreek, Nowata, Okmulgee, Osage, Pawnee, Rogers and 3 more72 min
Jun 12, 9:46 AM CDTAreal Flood AdvisoryTSAOsage59 min
Jun 12, 9:52 AM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Pittsburg38 min
Jun 12, 10:15 AM CDTAreal Flood AdvisoryTSARogers, Tulsa60 min
Jun 12, 10:25 AM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Pittsburg50 min
Jun 12, 10:35 AM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okfuskee, Okmulgee55 min
Jun 12, 10:46 AM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa29 min
Jun 12, 10:47 AM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Sequoyah58 min
Jun 12, 11:02 AM CDTTornado WarningTSACraig, Delaware, Mayes43 min
Jun 12, 11:06 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Muskogee, Wagoner54 min
Jun 12, 11:10 AM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah65 min
Jun 12, 11:16 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Creek, McIntosh, Muskogee, Okfuskee and 3 more59 min
Jun 12, 11:36 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Sequoyah54 min
Jun 12, 11:52 AM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, LeFlore, McIntosh, Muskogee and 3 more68 min
Jun 12, 12:05 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah55 min
Jun 12, 12:16 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.